Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)



Isoperimetric properties of the mean curvature flow

Author: Or Hershkovits
Journal: Trans. Amer. Math. Soc. 369 (2017), 4367-4383
MSC (2010): Primary 28A75, 53C44
Published electronically: February 8, 2017
MathSciNet review: 3624413
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: In this paper we discuss a simple relation, which was previously missed, between the high co-dimensional isoperimetric problem of finding a filling with small volume to a given cycle and extinction estimates for singular, high co-dimensional, mean curvature flow. The utility of this viewpoint is first exemplified by two results which, once casted in the light of this relation, are almost self-evident. The first is a genuine, 5-line proof, for the isoperimetric inequality for $ k$-cycles in $ \mathbb{R}^n$, with a constant differing from the optimal constant by a factor of only $ \sqrt {k}$, as opposed to a factor of $ k^k$ produced by all of the other soft methods. The second is a 3-line proof of a lower bound for extinction for arbitrary co-dimensional, singular, mean curvature flows starting from cycles, generalizing the main result of Giga and Yama-uchi (1993). We then turn to use the above-mentioned relation to prove a bound on the parabolic Hausdorff measure of the space-time track of high co-dimensional, singular, mean curvature flow starting from a cycle, in terms of the mass of that cycle. This bound is also reminiscent of a Michael-Simon isoperimetric inequality. To prove it, we are led to study the geometric measure theory of Euclidean rectifiable sets in parabolic space and prove a co-area formula in that setting. This formula, the proof of which occupies most of this paper, may be of independent interest.

References [Enhancements On Off] (What's this?)

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC (2010): 28A75, 53C44

Retrieve articles in all journals with MSC (2010): 28A75, 53C44

Additional Information

Or Hershkovits
Affiliation: Courant Institute of Mathematical Sciences, New York University, 251 Mercer Street, New York, New York 10012
Address at time of publication: Department of Mathematics, 450 Serra Mall, Building 380, Stanford, California 94305-2125

Received by editor(s): October 22, 2015
Published electronically: February 8, 2017
Article copyright: © Copyright 2017 American Mathematical Society

American Mathematical Society